Wisconsin, 2003

Drought in Wisconsin, August 1 to 31, 2003

August 1 to 31, 2003 · NWS MKX · 15 events in 15 counties and zones

Drought conditions returned to parts of south-central and southeast Wisconsin during the month of August, 2003, The jet stream and associated low pressure systems stayed north of Wisconsin, resulting in few cold front passages. Conditions worsened from abnormally dry (D0 rating) to a moderate drought (D1 rating) as the month progressed.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Drought conditions returned to parts of south-central and southeast Wisconsin during the month of August, 2003, The jet stream and associated low pressure systems stayed north of Wisconsin, resulting in few cold front passages. Conditions worsened from abnormally dry (D0 rating) to a moderate drought (D1 rating) as the month progressed. This drought continued into September, 2003, and ultimately reached the severe category (D2). Crop and fruit tree farms without irrigation capability were especially affected. Corn, soybeans, and alfalfa hay crops were severely stressed thanks to many sunny days with warm to hot temperatures in the 80s and 90s. In addition, ornamental flowers and many trees were severely stressed across south-central and southeast Wisconsin. Some trees, especially young ones, dropped their leaves. Harvest yields were expected to be severely reduced. In Lafayette County, farmers were expected to experience 35 to 40% damage to corn, 50% to damage to soybeans, and 35% damage to the hay crop. In general, there was no 3rd hay drop which is normally harvested in August. In addition, some farmers by late August chopped corn for silage much earlier than normal; and some chopped soybeans for silage as well - a very rare occurrence. Crop damage may reach into the millions of dollars once the harvest is completed. Many locations received less than 1.00 inches of rain, and several spots had less than one-half of an inch. Only 0.57 fell at Milwaukee Mitchell Field (Milwaukee Co.) during August, and during the period of August 9-24 no measurable rain was recorded at this location. For the period of Jan 1, 2003 through August 31, 2003, only 13.17 inches of precipitation was recorded at Mitchell Field, or 10.97 inches below normal. The month of May, 2003, was the only month at Mitchell Field with above normal rainfall for 2003 through the end of August, 2003. Things weren't much better in the Madison (Dane Co.) area, where only 0.87 inch of rain fell for the month at Truax Field. Both the Milwaukee and Madison August monthly rainfall totals were 3.46 inches below normal. The hottest day of the 2003 summer for Milwaukee occurred on August 21st when 96 degrees was recorded. Madison topped out at 94 on the 26th. Milwaukee experienced 6 days during the month with maximum temperatures of 90 or higher, while Madison came in with 7 days. Milwaukee's average August monthly temperature was 73.3 degrees, or 2.7 above normal, while Madison averaged 71.9 degrees which was 2.8 above normal. Looking back into July, 2003, the dry pattern set in on July 16th. Thereafter, very little rain occurred. The 3-month summer period of June-July-August 2003 was the driest in 3 decades in West Bend (Washington Co.), where only 5.11 inches fell (7.82 inches below normal). Similar conditions were experienced throughout southern Wisconsin. This drought continued into September, 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 10 hours earlier.

Area forecast discussion, Jul 31, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU JUL 31 2003

FCST FOCUS ON UPPER LOW INTO MON.

CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL
THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING
THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 31, 4:00 AM CST, 20 hours before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

In the hours before

Special weather statement, Jul 31, 6:35 PM CST, 5 hours 25 minutes before
WIZ046-047-051-052-056>060-062>065-067>070-010130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
735 PM CDT THU JUL 31 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR MOST OF SOUTHERN WISCONSIN.

LOOK FOR JUST ISOLATED SHOWERS AND STORMS ACROSS SOUTHERN WISCONSIN
BETWEEN 730 PM AND 9 PM. A SMALL AREA OF SHOWERS AND STORMS WILL
AFFECT RACINE AND KENOSHA COUNTIES. A FEW SHOWERS AND STORMS WILL
JUST GRAZE NORTHERN SAUK COUNTY BETWEEN 730 PM AND 8 PM. OTHERWISE
THE STORMS IN NORTHERN ILLINOIS WILL REMAIN THERE AND NOT AFFECT
SOUTHERN WISCONSIN.

COLLAR
Special weather statement, Jul 31, 7:47 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
847 PM CDT THU JUL 31 2003

WIZ046-047-051-056>059-062>065-067>072-010230-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-
WAUKESHA-
INCLUDING THE CITIES OF...BARABOO...BEAVER DAM...DARLINGTON...
DODGEVILLE...FOND DU LAC...GREEN LAKE...JANESVILLE...JEFFERSON...
KENOSHA...LAKE GENEVA...MADISON...MONROE...MONTELLO...PORTAGE...
RACINE...WAUKESHA...WEST BEND
847 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH 821 HAS BEEN CANCELED FOR SOUTH CENTRAL
AND SOUTHEAST WISCONSIN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN TONIGHT. HOWEVER...
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. THUS...THE
SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN
HAS BEEN CANCELED.

XX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Columbia

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Iowa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Drought, Green

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377000, 5377001, 5377002, 5377003, 5377004, 5377061, 5377062, 5377063, 5377064, 5377065, 5377066, 5377067, 5377068, 5377069, 5377070.